Heavy Rain, Frederick
- When
- August 12, 4:00 PM EST to 5:00 PM EST
- Where
- Frederick County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
A thunderstorm with heavy downpours and high winds moved through Frederick County on the evening of the 12th. Trees were downed onto Urbana Pike near Urbana.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A thunderstorm with heavy downpours and high winds moved through Frederick County on the evening of the 12th. Trees were downed onto Urbana Pike near Urbana. Route 355 was covered with standing water in three places. One spotter reported 0.60 inches of rainfall in less than one half hour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 12, 1:40 PM EST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 240 PM EDT TUE AUG 12 2003 CORRECTED TO ADD XTNDD DISCUSSION .SHORT TERM...(TNGT/WED)... WX FCST/PTN PRETTY MUCH ON TRACK W/ ISOLD CELLS POPPING UP RANDOMLY ACROSS THE CWA. WIND FIELD IS VERY LGT AND MAIN THREAT WL BE VERY HVY RAIN. ALREADY ONE FFW ISSUED FOR XTRM WRN CORNER OF GRANT CO. RDR OPERATOR WL MONITOR 1 HR/3 HR RA TOTALS CLOSELY. XPCTG STORMS TO BE ON THE WANE LATER THIS EVE W/ LOSS OF HTG. ONCE AGN PTCHY OVRNGT FOG SHOULD DVLP...AND THEN A REPEAT OF THIS AFTNS WX. FEEL THE CHC WL BE DCRSG DURG THE AFTN ALONG THE MD/PA BORDER AS HIGH PRES BEGINS BUILDING INTO THE MID ALTC. TEMPS MU80S E OF THE MTNS. WOODY .LATER PERIODS...THIS CYCLE FCST DOMINATED BY BLDG H5 RDG OVR CNTR OF CONUS. SFC HIPRES OHD SHUD SUPRESS MUCH OF THE CNVTCV ACTVTY. WL CARRY LOW END POPS WED NGT TIL ABT MIDNGT OVR FM SHORT TERM SIDE. THEN...WL HV 20 POPS THU AFTN-EVE XCPT 30S IN THE SW WHERE RDGG WL BE WEAKEST AND OROGRAPHICS WL GIVE A LTL XTRA BOOST. WNDS WL BE LGT...BUT WL BCM NWLY THU. THUS...COMPRESSIONAL WARMING COMES INTO PLAY DUE TO DWNSLOPING. THU MAXT BUMPED UP SVRL...CLOSE TO MAV/FWC BLEND. HTS .EXTENDED SAT-TUE...BASED ON MODEL CONSENSUS WILL KEEP PREIOD DRY. H5 RIDGE OVER HEAD WITH RIDGING AT THE SURFACE. A COUPLE OF FRONTS PROGGED TO MOVE THROUGH THE AREA. H7 RH WILL BE LESS THAN 50 PCT. TEMPERATURES WILL BE ABOVE NORMAL...HIGHS IN THE UPPER 80S TO LOWER 90S WITH LOWS IN THE MID 60S. CPW .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-130800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1122 AM EDT TUE AUG 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION THIS AFTERNOON AND THIS EVENING. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL. IN SOME LOCATIONS SOIL CONDITIONS ARE NEARLY SATURATED. ADDITIONAL HEAVY RAINFALL MAY LEAD TO LOCALIZED FLOODING IN THESE AREAS. HOWEVER...WIDESPREAD FLOODING IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ABW
VAZ025-121945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 241 PM EDT TUE AUG 12 2003 ...THUNDERSTORMS WITH HEAVY RAIN OVER STAUNTON AND AUGUSTA COUNTY... WEATHER RADAR AT 240 PM INDICATED THUNDERSTORMS WITH HEAVY RAIN OVER THE CITY OF STAUNTON AND IN NORTHERN AUGUSTA COUNTY NEAR MOSCOW. THE STORMS DRIFTING SLOWLY NORTH AT LESS THAN 10 MPH. BE ALERT FOR FREQUENT LIGHTNING AND VERY HEAVY RAIN DURING THE NEXT HOUR. HIGH WATER MAY DEVELOP IN LOW SPOTS AND IN AREAS OF POOR DRAINAGE. RDH
WVZ049-122030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 329 PM EDT TUE AUG 12 2003 ...STRONG THUNDERSTORM OVER MINERAL COUNTY... AT 329 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES WEST OF REESES MILL...MOVING NORTH AT 10 MPH OR LESS. THE COMMUNITIES OF FORT ASHBY AND KEYSER WILL BE AFFECTED BY THIS STORM THROUGH 430 PM EDT. BE ALERT FOR VERY HEAVY RAIN...FREQUENT LIGHTNING...AND POSSIBLY HAIL. WIND GUSTS TO 40 MPH ARE POSSIBLE. RDH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
343 PM EDT TUE AUG 12 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM 12SW BAYARD WV FLASH FLOOD
08/12/03 GRANT ROUTE 90 WASHED OUT BY
FLOOD WATERS SOUTHWEST OF
BAYARD 4 INCHES OF RAIN
MEASURED IN 30 MINUTES IN
THE WESTERN TIP OF THE
COUNTY WITH SIGNIFICANT
FLOODING REPORTED.
EMERGENCY SERVICES
REPORT.MDZ004-122200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 453 PM EDT TUE AUG 12 2003 ...STRONG THUNDERSTORM APPROACHING FREDERICK... AT 453 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BALLENGER CREEK...MOVING NORTH AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF BALLENGER CREEK...BRADDOCK HEIGHTS...EMMITSBURG...FREDERICK...NEW MARKET... THURMONT...WALKERSVILLE AND WOLFSVILLE WILL BE AFFECTED BY THIS STORM THROUGH 600 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
The Sterling radar (KLWX), 56 km away, was scanning. The volume nearest the first event began at 21:05 UTC.
1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Trees were downed onto Urbana Pike.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371431, 5371430.